Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 5, 2017, 4:33 PM PDT for Elko County, Humboldt County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 4:33 PM PDT (23:33 UTC)
- Expired
- May 5, 2017, 5:30 PM PDT
- In force
- 57 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elko County, NV, Humboldt County, NV
The radar
The Elko radar (KLRX), 71 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WUUS55 KLKN 052333
SVRLKN
NVC007-013-060030-
/O.NEW.KLKN.SV.W.0010.170505T2333Z-170506T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
433 PM PDT FRI MAY 5 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
East central Humboldt County in northwestern Nevada...
West central Elko County in northeastern Nevada...
* Until 530 PM PDT
* At 432 PM PDT, a severe thunderstorm was located 15 miles
northeast of Golconda, moving north at 30 mph. This is just inside
Humboldt County, along the Elko County line.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chimney Dam Reservoir, Twin Creeks Mine and Adam Peak. This storm
will move just east of Martin Creek and Paradise Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4161 11674 4123 11701 4100 11712 4100 11736
4162 11741
TIME...MOT...LOC 2332Z 180DEG 27KT 4108 11724
HAIL...1.00IN
WIND...60MPH
$$
bb1 follow-up statement
128
WWUS55 KLKN 060009
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
509 PM PDT FRI MAY 5 2017
NVC007-013-060030-
/O.CON.KLKN.SV.W.0010.000000T0000Z-170506T0030Z/
Humboldt NV-Elko NV-
509 PM PDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR EAST CENTRAL HUMBOLDT AND WEST CENTRAL ELKO COUNTIES...
At 508 PM PDT, a severe thunderstorm was located 18 miles southeast
of Paradise Valley, moving north at 30 mph. This storm is dangerous
and has not weakened. It still poses a threat to safety and
property.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chimney Dam Reservoir, Twin Creeks Mine and Adam Peak...
and Martin Creek and Paradise Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4161 11674 4123 11701 4100 11712 4100 11736
4162 11741
TIME...MOT...LOC 0008Z 180DEG 27KT 4135 11724
HAIL...1.00IN
WIND...60MPH
$$
bbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:14 PM PDT, 19 minutes earlier.
Area forecast discussion, May 5, 4:14 PM PDT, 19 minutes before
Area Forecast Discussion National Weather Service Elko NV 414 PM PDT Fri May 5 2017 .SYNOPSIS...Precipitation due to the first of many waves that will be affecting the area will diminish this evening. Expect more waves of precipitation to move through the area as the Pacific Low responsible slides into southern CA and stalls over the weekend. Numerous showers and even some afternoon thunderstorms will be expected into at least Tuesday, then the pattern becomes muddled for midweek. && .SHORT TERM...Tonight through Monday. Showers and storms associated with a shortwave that ejected out ahead of the Pacific low will end tonight. As this low moves inland and pushes into southern California, it will stall. This will allow for multiple waves of energy and moisture to push into our CWA through the weekend. Expect numerous showers and some afternoon thunderstorms will be possible. Saturday, the gradient will tighten out ahead of a cold front and winds are expected to increase to wind advisory levels across eastern Elko and northern Nye counties. Meanwhile winds will be even stronger across White Pine county and a high wind watch has been issued for this area. The rest of the CWA will not see as strong of winds during the day. As the front pushes east through the area, winds will pick up behind the front in Humboldt county but will remain below advisory levels. Sunday, models are showing a decent amount of instability as one these shortwaves rotate through the area that a few storms could potentially be strong to maybe marginally severe. This will need to be monitored through the upcoming days. Monday, the upper level low will begin to slide further south into northern Mexico and much of the energy and moisture with shift south as well. Showers and a few isolated thunderstorms will still be possible, mainly in White Pine, southern Lander/Eureka and Nye counties. .LONG TERM...Monday night through next Friday. The models are starting out a little out of synch Monday night with the position of a closed low south of the LKN CWFA however are in remarkably good agreement by the middle of next week with the movement of the system. The southern portion of the CWFA will feel the brunt of the instability thunderstorm development initially, then east- central Nevada and areas east of the Ruby Mountains to the north will be the focus area by mid-week. Drier conditions are expected late next week however another low pressure system will bring some instability Friday. Monday night through Tuesday night. Model discrepancy is noted during this time-frame. The ECMWF is initializing a closed low further south and west than the GFS model. The stronger H5 upper low center per ECMWF is over the northern Baja region while the weaker GFS circulation is near the Mexico/Arizona border. This difference may relate to how far the instability and moisture penetrates into northern Nevada. Right now, these two models do not show much of difference in that respect. We are at that time of year where convection lingers into the evening but do not expect TS all night. Convection will be primarily over Nye and White Pine counties Monday evening and Tuesday, possibly creeping up into areas east of the Ruby Mountains in Elko County Tuesday. High temperatures will be in the 70s. Low temperatures will range from the mid 30s to the mid 40s. Wednesday. The models are in agreement with the position of the low feature at this juncture. Some left over showers are expected across eastern Nevada due to the wrap-around from the exiting low moving out towards the 4-corners area of the country however the air mass should begin stabilizing to the west. High temperatures will be in the 70s. Wednesday night through Thursday night. This should be a relatively dry period with a shortwave ridge passing over the Great Basin. High temperatures will be in the 70s. Low temperatures will be in the 40s. Friday. Another low pressure area will begin to drop down from the Pacific northwest. Again, there is some positional differences showing up in the models. It is possible to get some shower activity in northern Nevada by day's end. High temperatures will be in the 70s. && .AVIATION....AVIATION...VFR conditions will continue at KWMC KEKO KELY and KTPH through Saturday afternoon. A storm system will bring showers and thunderstorms to eastern Nevada today and tonight. Gusty winds occasional lightning and small hail could accompany some of the storms. En route turbulence near convection is likely. Confidence is high that thunderstorms will affect KEKO...moderate that they will affect KWMC and low that TS will affect KELY. Thunderstorms will re-initiate on Saturday. && .HYDROLOGY...River and creek levels will likely rise as there is the potential for increased rainfall during the weekend and early next week as an active weather pattern sets up. The location of the system and attendant moisture will play a role on where the rain will occur. This will need to be watched carefully as in many locations, the ground still holds a lot of water and runoff into fast running creeks and streams is likely. Here are the locations where flood warnings are currently in effect: Humboldt River - Comus, near Winnemucca: Minor flooding continues. Bruneau River - near Rowland The following rivers are running high, but are below flood stage at this time: Wildhorse Dam - at Wildhorse Jarbidge River below Jarbidge Martin Creek near Paradise Valley Humboldt River - Battle Mountain: higher than normal flows continue. The river may rise into minor flood stage as temperatures warm and precip chances increase today. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM to 7 PM PDT Saturday for South Central Elko County-Southeastern Elko County. High Wind Watch from Saturday morning through Saturday evening for White Pine County. Wind Advisory from 9 AM to 11 PM PDT Saturday for Northeastern Nye County-Northwestern Nye County-Southern Lander County and Southern Eureka County. && 89/92/92
Hazardous weather outlook, May 5, 3:03 AM PDT, 13 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 303 AM PDT Fri May 5 2017 NVZ030-031-033>041-061015- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains/East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 303 AM PDT Fri May 5 2017 This hazardous weather outlook is for portions of Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .Day One...Today. An upper-level low pressure system will affect the area bringing breezy to windy conditions across portions of the state. The strongest winds are forecast to be across northern Nye, southern Lander/Eureka, and White Pine counties. Southwest winds 15 to 25 mph with gusts of 35 to 45 mph are possible. Showers and thunderstorms, some of which could contain frequent lightning, small hail and gusty outflow winds of up to 55 mph, will affect north central and central parts of Nevada this afternoon. .Days Two through Seven...Saturday through Thursday. The low pressure system will gradually move closer to the area, with northern Nye, southern Lander/Eureka, and White Pine counties again seeing the strongest winds as well as showers and thunderstorms. Winds are expected to be highest on Saturday, ranging from 25 to 35 mph with gusts of 45 to 55 mph from the south. A wind advisory will likely be required for central and east-central areas in Nevada. The location of the upper-level system will have ramifications on location of precipitation across the forecast area from Sunday through late Monday. At this time, the storm track looks to move across southern California and Nevada, which could produce some moderate rain showers across central Nevada and generally locations along and south of Interstate 80. Precipitation amounts through Monday could range from a quarter to three-quarters of one inch, with locally higher amounts possible, through roughly Monday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
In the hours before
Special weather statement, May 5, 3:04 PM PDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Elko NV 304 PM PDT FRI MAY 5 2017 NVZ031-052230- Northern Elko County NV- 304 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 330 PM PDT... At 304 PM PDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Tuscarora, moving northeast at 35 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Elko County. LAT...LON 4136 11652 4140 11663 4170 11649 4159 11617 TIME...MOT...LOC 2204Z 217DEG 28KT 4142 11651 99
Special weather statement, May 5, 3:30 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Elko NV
330 PM PDT FRI MAY 5 2017
NVZ030-036-052315-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
330 PM PDT FRI MAY 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND NORTH
CENTRAL LANDER COUNTIES UNTIL 415 PM PDT...
At 330 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Valmy, moving north at 30 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Valmy, Lone Tree Mine and Trenton Canyon Mine.
LAT...LON 4096 11699 4063 11721 4064 11730 4068 11730
4069 11736 4100 11735
TIME...MOT...LOC 2230Z 190DEG 26KT 4072 11725
99Special weather statement, May 5, 3:40 PM PDT, 53 minutes before
Special Weather Statement National Weather Service Elko NV 340 PM PDT FRI MAY 5 2017 NVZ031-052345- Northern Elko County NV- 340 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 445 PM PDT... At 339 PM PDT, Doppler radar was tracking a strong thunderstorm 22 miles north of Tuscarora, moving northeast at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... State Route 225 or Mountain City Highway, State Route 226, the town of Mountain City, Owyhee, Sheep Creek Reservoir and Wilson Rservoir. LAT...LON 4199 11574 4151 11628 4161 11648 4200 11634 TIME...MOT...LOC 2239Z 211DEG 27KT 4164 11633 BB
Special weather statement, May 5, 3:55 PM PDT, 38 minutes before
Special Weather Statement National Weather Service Elko NV 355 PM PDT FRI MAY 5 2017 NVZ031-036-060000- Northern Elko County NV- Northern Lander County and Northern Eureka County NV- 355 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER...WEST CENTRAL ELKO AND NORTHWESTERN EUREKA COUNTIES UNTIL 500 PM PDT... At 354 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Dunphy, moving northeast at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... North Area Mine...the Midas area... LAT...LON 4071 11653 4078 11674 4119 11670 4108 11617 TIME...MOT...LOC 2254Z 202DEG 21KT 4082 11660 BB
Special weather statement, May 5, 4:16 PM PDT, 17 minutes before
Special Weather Statement National Weather Service Elko NV 416 PM PDT FRI MAY 5 2017 NVZ030-031-060030- Northern Elko County NV-Humboldt County NV- 416 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT AND WEST CENTRAL ELKO COUNTIES UNTIL 530 PM PDT... At 415 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles northeast of Golconda, moving north at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Chimney Dam Reservoir and Twin Creeks Mine. LAT...LON 4097 11710 4101 11733 4162 11721 4155 11672 TIME...MOT...LOC 2315Z 193DEG 25KT 4106 11719 BB
Special weather statement, May 5, 4:19 PM PDT, 14 minutes before
Special Weather Statement National Weather Service Elko NV 419 PM PDT FRI MAY 5 2017 NVZ031-036-038-060030- Southwest Elko County NV-Northern Elko County NV- Northern Lander County and Northern Eureka County NV- 419 PM PDT FRI MAY 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELKO AND NORTHWESTERN EUREKA COUNTIES UNTIL 530 PM PDT... At 417 PM PDT, Doppler radar was tracking a strong thunderstorm near Emigrant Pass, moving north at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Carlin, Palisade, Emigrant Pass, Adobe Summit, South Area Mine and North Area Mine. This also includes Interstate 80. LAT...LON 4043 11611 4051 11647 4119 11631 4105 11576 TIME...MOT...LOC 2317Z 193DEG 25KT 4056 11633 bb
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:14 PM PDT | River Flood Warning | LKN | Elko | 10 days |
| May 5, 1:39 PM PDT | Special Weather Statement | LKN | 36 min | |
| May 5, 1:44 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 31 min |
| May 5, 2:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| May 5, 2:06 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 24 min |
| May 5, 2:14 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 31 min |
| May 5, 2:24 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 38 min |
| May 5, 2:25 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 35 min |
| May 5, 2:26 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| May 5, 2:35 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 25 min |
| May 5, 2:38 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka, Lander | 40 min |
| May 5, 2:46 PM PDT | Special Weather Statement | LKN | 44 min | |
| May 5, 3:04 PM PDT | Special Weather Statement | LKN | 26 min | |
| May 5, 3:05 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 13 min |
| May 5, 3:30 PM PDT | Special Weather Statement | LKN | 45 min | |
| May 5, 3:35 PM PDT | High Wind Watch | LKN | White Pine | 11 hr |
| May 5, 3:35 PM PDT | Wind Advisory | LKN | Elko, Eureka, Lander, Nye, White Pine | 29 hr |
| May 5, 3:40 PM PDT | Special Weather Statement | LKN | 65 min | |
| May 5, 3:55 PM PDT | Special Weather Statement | LKN | 65 min | |
| May 5, 4:16 PM PDT | Special Weather Statement | LKN | 74 min | |
| May 5, 4:19 PM PDT | Special Weather Statement | LKN | 71 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.